Fiance’s Instability Causing Trouble

By Kristina Randle, Ph.D., LCSW

I have been with my fiance for over 5 years. In this time he has gone off of his Abilfy completely one time. He was completely psychotic in this time, he actually thought i was someone else and threatened to kill me. He stayed on his meds for years after that, but recently he asked the doctor to put him on 5 mg, he gradually came down from 20 mg under the docs advice. The 5 didn’t work, he became very angry and abusive to me and to the rest of his close family, along with other symptoms. He has been back on 20 mg of Abilify for 3 weeks now, but nothing is changing. How long will this take for him to get back to his normal self? Will he be able to stabilize on 20? The doctor says he has bi polar disorder, but this seems strange to me, he is so psychotic and aggressive, it seems more like schizophrenia, is it possible for someone to hallucinate and have so many involuntary movements from being bi polar? He often nods his head, and moves his hands as if he is speaking to himself in his head or something. I am very supportive of him, and realize it is not his fault. But I am exhausted, and I am finding it hard to keep a happy face all the time, which if I don’t, get yelled at and drilled about not being my natural self, among many other things that don’t even make sense. I am not sure what to do, or if the meds are working, I am worried for him. Is this normal for the meds to take so long to take effect? Thank you for this site, it is very helpful, this is probably the hardest thing I am sure any one has had to deal with, whether they are the caretaker or the affected.

A. Your fiancé may not be on the correct medication, dosage or combination of medications. Abilify might work well for some people but negatively affect others. Not all medications work for everyone, or are permanently effective.

It’s unusual to experience involuntary movements. It is a potential side effect of the medication and should be immediately reported to his prescribing doctor. If your fiancé doesn’t communicate this information to his doctor, then you should make the report. Advise him to go to the emergency room, if necessary.

I’m also concerned about the abuse. He has threatened to kill you. He becomes unstable, aggressive and psychotic. His threats and instability should not be minimized. Your safety may be at risk.

It’s important to protect yourself when your fiancé is unstable. This may mean calling the authorities, if necessary. Understandably, you don’t want your fiancé to get into trouble but you must keep yourself safe. Individuals who are psychotic are not thinking clearly. They may do things that they would not normally do if they were not psychotic. Psychosis tricks the brain into believing things that are not true. Do not hesitate to call the authorities or the mental health crisis team, who will come to the home and deescalate the situation. Your safety is of the utmost importance.

Also consider contacting your local National Alliance on Mental Illness (NAMI) chapter. Most communities have NAMI support groups and attendance is free of charge. Individuals who attend NAMI meetings care for loved ones with a mental illness. Many of the NAMI group members are seasoned veterans of the mental health system. They can be a great source of support. Please take care.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 9 Dec 2013

APA Reference
Randle, K. (2013). Fiance’s Instability Causing Trouble. Psych Central. Retrieved on November 27, 2014, from http://psychcentral.com/ask-the-therapist/2013/12/09/fiances-instability-causing-trouble/